Hypoglycaemia

Hypoglycaemia, or hypo, is the medical term or low blood sugar level – that is a blood glucose (sugar) level less than 70 mg/dl. This is too low to provide sufficient energy for your body’s activities. Hypoglycaemia is one of the most feared complications of diabetes treatment. This is because it leads to a very uncomfortable feeling and a risk of losing consciousness. This can be frightening and may also be a cause for embarrassment in the social or work setting. Also, severe hypoglycaemia can cause acute harm to the person with diabetes or others, if it causes falls, motor vehicle accidents, or other injury. Hypos can happen when patients are treated with insulin or certain diabetes medication. No matter how much patient know about diabetes or how careful patient is, if diabetes is treated with certain medication, person is at risk of experiencing hypoglycaemia and hypoglycaemia education should always be part of all diabetics’ education in the first visit only.

What can cause a hypoglycaemia?

Hypoglycaemia occurs due to a relative excess of insulin in the blood, which in turn lowers blood glucose to below normal level. This can be due to-

  • Too much insulin / too many tablets causing higher than needed insulin levels
  • Not eating enough food, especially carbohydrate
  • Not eating at proper time (Delayed or missed meal or snack).
  • Unplanned or strenuous activity.
  • Drinking too much alcohol or alcohol without food.
  • Sometimes there is no obvious cause.

Relative hypoglycaemia

Symptoms of hypoglycaemia may also occur when the blood glucose level falls rapidly, from a high level to lower, but the patient is still at an elevated or normal blood glucose level, as body perceive these glucose levels low. The response is related to the rate of fall of blood glucose as opposed to actual blood glucose level.

What are the signs and symptoms of hypoglycaemia?

Hypoglycaemia can be mild to moderate, or severe. If your blood glucose drops below normal, you may experience a variety of symptoms.

Signs and Symptoms of Hypoglycaemia
Mild to moderate
  • Feeling hungry
  • Nervousness and shakiness
  • Sweating
  • Dizziness
  • Sleepiness
  • Confusion
  • Difficulty speaking
  • Feeling anxious or weak
  • Fast pulse or palpitations
  • Tingling of the lips
  • Blurred vision
Severe hypos: blood glucose below 35-40 mg/dL
  • Seizure or convulsion
  • Loss of consciousness or
  • Coma

 

Hypoglycaemia unawareness

Some people, particularly those who have had diabetes for a long time, or who have had frequent low blood glucose episodes may not feel any of the early symptoms and may not recognise that their blood glucose is dangerously low. This is called hypoglycaemia unawareness.

 

Immediate treatment of hypoglycemia

The rule of 15 is a helpful way to remember the treatment regimen.

If your blood glucose is 70 mg/dL or below, use the rule of 15 to treat hypoglycaemia.

  • Treat with 15 grams of carbohydrate
  • Check blood glucose in 15 minutes

If your blood glucose is still less than 70 mg/dL, eat another 15 grams of carbohydrate and re-check blood glucose in 15 minutes. Repeat as needed until blood glucose is in goal range.

These items contain 15 grams of carbohydrate:

  • 3 teaspoon (15 grams) of glucose powder in water
  • Glucose tablets (3 five-gram tablets)
  • 3-4 Glucose biscuits
  • 125−150 ml fruit juice
  • 125−150 ml sugar sweetened soda pop

Once you notice your hypo warnings, take action quickly or it will become more severe, and you may become unconscious or have a fit.

  • If your hypo is more severe and you cannot treat it yourself, someone else can help you by.
  • If you are unconscious, your family members or friends can apply glucose powder thick paste or honey on the inside of your cheeks and gently massage the outside of your cheeks. Your family members or friends needs to be taught about this by your doctor.
  • If you are unconscious, Glucagon can be injected if the person you are with has been trained to use it. Otherwise the people you are with should call an ambulance immediately.

Note: If you are unable to swallow or unconscious you should not be given anything by mouth (including Glucose, jam or honey). Make sure your family and friends are aware of this.

Follow on treatment

Once your hypoglycemia is settled, to prevent the blood glucose dropping again, you should follow your sugary foods with a starchy carbohydrate snack such as:

  • The next meal, if it is due.
  • A sandwich
  • Fruit
  • A bowl of cereal
  • Biscuits and milk